Hail, Lawrence
- When
- March 14, 5:24 PM CST to 5:25 PM CST
- Where
- Lawrence County, 2 mi S of Birds
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 38.801, -87.670
A weak upper-level impulse interacting with an unseasonably warm airmass produced isolated thunderstorms across southeast Illinois during the afternoon and evening of March 14th. One cell produced quarter-sized hail just south of Birds in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level impulse interacting with an unseasonably warm airmass produced isolated thunderstorms across southeast Illinois during the afternoon and evening of March 14th. One cell produced quarter-sized hail just south of Birds in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 1:53 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 253 PM CDT WED MAR 14 2012 .DISCUSSION... ISSUED 252 PM CDT WED MAR 14 2012 18Z SFC MAP SHOWED A LATE SPRING PATTERN IN PLACE AS SOUTHWEST WINDS GUSTING UP TO 30 MPH AHEAD OF A COLD FRONT IN WESTERN IOWA...HELPED BOOST TEMPERATURES TO RECORD LEVELS THE UPPER 70S AND LOWER 80S. SEVERAL DAYS OF SUSTAINED SOUTHERLY FLOW HAS ALLOWED DEWPOINTS TO CLIMB TO UNSEASONABLY HIGH LEVELS IN THE LOWER 60S. ALOFT...BROAD WEST-SOUTHWEST MID LEVEL FLOW FEATURED SEVERAL WEAK EMBEDDED SHORTWAVES WHICH WILL BE THE FOCUS FOR THUNDERSTORM CHANCES THE NEXT FEW DAYS. SHORT TERM...TONIGHT THROUGH THURSDAY POTENTIAL CONVECTION FOR THE SOUTHEAST HALF OF THE AREA LATE THIS AFTERNOON AND EVENING IS FIRST FORECAST CONCERN. WARM AND HUMID BOUNDARY LAYER COMBINED WITH STEEP MID LEVEL LAPSE RATES AND INCREASING MOISTURE ADVECTION BELOW 800 MB HAVE LED TO AN UNCAPPED ATMOSPHERE WITH SURFACE BASED CAPES OF 2500-3000 J/KG. INCREASING DPVA AHEAD OF A WEAK SHORTWAVE LIFTING NE OUT OF OKLAHOMA SHOULD LEAD TO AN INCREASE IN CONVECTION ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS OVER THE NEXT COUPLE HOURS. WIND FIELDS ALOFT ARE UNCHARACTERISTICALLY WEAK FOR EARLY SPRING...WITH 0-6 KM EFFECTIVE SHEAR ONLY 25 KTS. THIS SHOULD LEAD TO A DISORGANIZED/PULSE TYPE THUNDERSTORM MODE AND EVEN WITH HIGH INSTABILITY WOULD ONLY EXPECT SOME NEAR SVR WIND GUSTS AND HAIL PRIMARILY IN A 3PM-7PM WINDOW...AND BEST CHANCES SOUTH OF I-70. THIS THINKING IS SUPPORTED BY LATEST RUN HIGH-RES HRRR AND WRF-NMM MODEL RUNS...WITH ANY CONVECTION PUSHING INTO INDIANA AFTER 7 OR 8 PM. THE NEXT FOCUS FOR THUNDERSTORM DEVELOPMENT LOOKS TO BE AHEAD OF THE COLD FRONT TO OUR NORTHWEST. ISOLATED TO SCATTERED ELEVATED STORMS SHOULD FORM LATER THIS EVENING NEAR OR EAST OF THE MISSISSIPPI RIVER AS 30-35 KT WSW ORIENTED LOW LEVEL JET DEVELOPS. DUE TO LIMITED INSTABILITY SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY AS IT DROPS SOUTHEAST OVERNIGHT. THE COLD FRONT WILL BECOME ALIGNED WITH THE UPPER LEVEL FLOW ON THURSDAY AND TEND TO PUSH MORE EAST THAN SOUTH. CURRENT GUIDANCE SUGGESTS THE FRONT WILL NOT MAKE IT INTO OUR CWA SO ANOTHER DAY WITH HIGHS NEAR 80. ASSUMING THE FRONT STAYS TO OUR NORTH AND WASHES OUT...ANY CONVECTION WOULD BE DRIVEN BY SUBTLE SHORTWAVE ENERGY. HAVE MAINTAINED LOW CHC POPS DUE TO UNCERTAINTY IN TIMING OR LOCATION OF DEVELOPMENT...BUT WITH HIGH INSTABILITY HAIL AND GUSTY WINDS WOULD BE POSSIBLE. LONG TERM...FRIDAY THROUGH WEDNESDAY THE EXTENDED PORTION OF THE FORECAST WILL FEATURE AN AMPLIFIED UPPER AIR PATTERN WITH A WESTERN TROUGH DEEPENING AS IT APPROACHES THE ROCKIES EARLY NEXT WEEK...WHILE A STRONG RIDGE BUILDS ACROSS THE EASTERN THIRD OF THE COUNTRY. THIS WILL KEEP THE LOCAL AREA BATHED IN SOUTHERLY FLOW AND TEMPERATURES MORE TYPICAL OF MID TO LATE MAY WITH HIGHS IN THE 70S TO NEAR 80 AND LOWS IN THE UPPER 50S. DEW POINTS WILL CONTINUE TO BE UNSEASONABLY HIGH IN THE UPPER 50S TO LOWER 60S...GIVING A SOMEWHAT HUMID FEEL TO THE AIR. THE BEST CHANCE OF THUNDERSTORMS DURING THE PERIOD WILL BE SATURDAY WHEN A MORE ORGANIZED SHORTWAVE LIFTS FROM THE CENTRAL PLAINS INTO THE LOWER GREAT LAKES. HAVE TRIED TO FOCUS ANOTHER PERIOD OF HIGHER POPS LATE IN THE EXTENDED WHEN THE UPPER TROUGH TRACKS EAST INTO THE PLAINS. LATEST 12Z RUN GFS AND ECMWF HAVE SLOWED THIS SYSTEM WITH AN UPPER LOW CUTTING OFF IN THE SOUTHERN OR CENTRAL PLAINS. THIS WOULD KEEP THE AREA IN SOUTHERLY FLOW THROUGH MID WEEK WITH EASTERN FRINGES OF A MORE UNSETTLED PATTERN APPROACHING THE MISSISSIPPI RIVER VALLEY. 25 && .AVIATION... ISSUED 1255 PM CDT WED MAR 14 2012 EXPECT ISOLATED CONVECTION TO DEVELOP AFTER 20Z/3 PM OVER THE I-72 CORRIDOR REACHING SPI AND DEC FIRST AND GOING UNTIL MID EVENING UNTIL 02Z-04Z AS CONVECTION CHANCES SHIFT FURTHER SE WITH LOW LEVEL JET ENHANCEMENT AND A SUBTLE SHORT WAVE. HAVE VCTS AT SPI...DEC AND CMI TO ACCOUNT FOR THIS ISOLATED CONVECTION AND LESS OF A CHANCE AT PIA AND BMI SO KEPT THEM DRY. HIGH END MVFR BROKEN CEILINGS AROUND 3K FT POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL IL. EXTENSIVE CUMULUS CLOUD FIELD ALREADY OVER AREAS WEST OF I-57 AT MIDDAY WITH GENERALLY LOW END VFR CEILINGS FROM 3-4K FT. BREEZY SSW WINDS OF 12 TO 17 KTS WITH GUSTS OF 20-27 KTS THIS AFTERNOON TO GRADUALLY DIMINISH THIS EVENING TO BETWEEN 10-15 KTS. A COLD FRONT FROM NW WI/IA INTO CENTRAL KS TO PRESS SE TOWARD THE IL/IA BORDER BY THU MORNING BUT NOT MUCH CONVECTION EXPECTED ALONG THIS BOUNDARY THROUGH THU MORNING. HUETTL && .CLIMATE... ISSUED 252 PM CDT WED MAR 14 2012 RECORD HIGHS FOR...WEDNESDAY.............THURSDAY BLOOMINGTON........76 IN 2007............76 IN 2007 CHAMPAIGN..........78 IN 2007............76 IN 1995 DECATUR............78 IN 2007............78 IN 1995 EFFINGHAM..........81 IN 2007............79 IN 2007 LINCOLN............77 IN 1933............78 IN 1935 PEORIA.............76 IN 1995............77 IN 1935 SPRINGFIELD........75 IN 1971/75/2007....79 IN 1935/1995 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT WED MAR 14 2012 ILZ027>031-036>038-043-151100- DE WITT-FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL- WOODFORD- 250 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ILZ040>042-047>051-151100- CASS-LOGAN-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT- 250 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED THUNDERSTORM COULD BECOME STRONG WITH HAIL AND GUSTY WINDS LATE THIS AFTERNOON INTO MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ILZ044>046-052>057-061>063-066>068-071>073-151100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 250 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT BRINGING WITH IT A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND POSSIBLE DAMAGING WIND GUSTS SOUTH OF I-72 BETWEEN 3 AND 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL WEAK IMPULSES WILL TRACK ACROSS THE REGION FROM THURSDAY THROUGH SUNDAY BRINGING PERIODIC CHANCES FOR THUNDERSTORMS. ALTHOUGH A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF I-72 BETWEEN 3 AND 9 PM. KH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT WED MAR 14 2012
ILZ068-073-142345-
CRAWFORD-LAWRENCE-
602 PM CDT WED MAR 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES UNTIL 645 PM CDT...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMNER...OR 7 MILES WEST OF LAWRENCEVILLE...
MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAWRENCEVILLE...
BIRDS...
RUSSELLVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...RED HILLS STATE PARK...PETROLIA...
PINKSTAFF AND LAWRENCEVILLE AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3873 8750 3862 8782 3876 8787 3894 8752
3893 8751 3891 8752 3890 8752 3889 8754
3886 8754 3885 8752 3882 8752 3879 8749
3874 8749
TIME...MOT...LOC 2301Z 238DEG 22KT 3872 8780
MILLERThe Evansville,IN radar (KVWX), 60 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367102.